South Carolina, 2018

Rip Current in South Carolina, July 25, 2018

July 25, 2018 · NWS CHS · 1 event in 1 county or zone

Conditions were favorable for the development of rip currents along the Charleston County coast and life guards reported rip currents at Beachwalker County Park on Kiawah Island.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Conditions were favorable for the development of rip currents along the Charleston County coast and life guards reported rip currents at Beachwalker County Park on Kiawah Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 25, 11:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 25, 11:48 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1248 PM EDT Wed Jul 25 2018

.SYNOPSIS...
Low pressure will lift out of the area today and tonight.
Atlantic high pressure will then build across the area and
persist through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Noonish Update: Radar indicates showers and thunderstorms are
developing over the Charleston Tri-County, aided by the sea
breeze that's beginning to move inland. Both observational
trends and CAMs coming in seem to be fairly in line, so don't
see the need to make changes to the POPs with this update. Some
of the low clouds across portions of the GA interior burned off
slowly, so temperatures under these clouds were cooler than
forecasted. We made this adjustment and expect them to warm up
quickly.

Rest of Today: A trough and energy embedded within it is slowly
shifting eastward, reaching the Pee Dee region by sunset. At
the surface, the weak low is hard to notice. Winds are generally
from the south to southwest. CAMs and overall conditions favor
convection for areas along and east of I-95 this afternoon. It
is this area where the best combination of precipitable water
values around 2 inches, upper support, and low level convergence
will be centered. The severe threat is quite low (can't count
out a couple of strong to marginally severe storms), and the
main thing to watch for is locally heavy rainfall. Depending on
where the axis of best coverage sets up, there could be some
threat for minor flooding this afternoon. This is especially
true for areas along and east of I-95 where antecedent
conditions are quite saturated due to percent of normal rainfall
in the 200-400 percent range over the last 7-14 days.

Tonight: Afternoon convection should steadily diminish through
the evening as diurnal heating ends. Then overnight, the axis of
moisture and forcing will shift a bit further eastward compared
to previous nights. The end result will be nocturnal convection
begin increasingly limited to the adjacent coastal waters.
Therefore, rain chances are focused along and just off the South
Carolina coast. Scattered showers and thunderstorms could
impact the Charleston County coast but most areas should stay
dry overnight. Forecast lows are in the low to mid 70s, except
upper 70s at the coast.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Weak shortwave energy will linger over the area on Thursday
then a quasi-zonal flow will develop Friday into Saturday.
Atlantic high pressure will gradually strengthen to our east,
maintaining a deep, moist southerly flow into the area. PWATs
will remain around 2" much of the period. NVA in upper levels is
expected to overspread the forecast area Friday and Saturday,
potentially decreasing overall convective coverage. However, a
weak piedmont trough to our west, ample moisture, and a daily
sea breeze, should still support isolated to scattered showers
and tstms through the period, mainly during the
afternoon/evening.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A deep layered Atlantic ridge will build Saturday night through
Monday, then an upper trough will shift into the area Tuesday
into Wednesday. More typical coverage of showers and tstms
expected early in the period, then we could return to a wet
pattern early to mid next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
12Z TAFs: Mainly VFR. Afternoon showers and thunderstorms are
starting to form along the sea breeze and further inland.
Maintained the VCTS mention at both sites. The TEMPO for MVFR
visibilities with a thunderstorm between 21-23z at KCHS may need
to be amended based on radar trends. KSAV could also be
impacted, but we're going to wait on radar trends before
including mention.

Extended Aviation Outlook: Brief flight restrictions will be
possible in scattered showers/tstms.

&&

.MARINE...
Today through Tonight: The surface setup will continue to favor
south to southwest flow across the local waters with wind
speeds topping out around 15 knots. Seas will remain elevated
thanks to the persistent fetch and moderate flow. 6 ft seas are
still forecasted across the Charleston County waters for a
little longer, so we're maintaining the Small Craft Advisory. If
seas subside sooner than expected, we may be able to cancel it
earlier. Regardless, seas will subside this evening as winds
ease.

Atlantic high pressure will dominate the marine environment
Thursday through Sunday with winds generally southerly less than
15 kt and seas 2-4 ft. Slightly stronger southerly flow is
possible early next week as a trough develops inland and the
gradient tightens.

Rip currents: For today, south winds and swell associated with
8 second wave periods will continue to support an elevated risk
of rip currents, especially with increasing astronomical
influences associated with the upcoming full moon. A Moderate
Risk of rip currents is therefore in place for all beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ350.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jul 25, 2:29 AM EST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
329 AM EDT Wed Jul 25 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-260730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
329 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-049-051-260730-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Coastal Jasper-
329 AM EDT Wed Jul 25 2018

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-260730-
Charleston-
329 AM EDT Wed Jul 25 2018

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
July 25, 1:00 PM EST to 2:00 PM EST
Where
Charleston forecast zone
Reported by
Lifeguard

Lifeguards at Beachwalker County Park on Kiawah Island reported a rip current rescue outside of their guarded area.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776923.